Mississippi, 2008

Damaging Winds in Mississippi, November 24, 2008

November 24, 2008 · NWS LIX · 3 events in 2 counties and zones

Isolated strong to severe thunderstorms impacted areas of southwest Mississippi in association with a strong cold front moving through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms impacted areas of southwest Mississippi in association with a strong cold front moving through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Nov 24, 6:04 AM CST, 7 hours 32 minutes earlier.

Area forecast discussion, Nov 24, 6:04 AM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
604 AM CST MON NOV 24 2008

.AVIATION...

MVFR CONDITIONS ARE EXPECTED TO DEVELOP AS SHOWERS MOVE INTO THE
AREA TODAY AHEAD OF THE COLD FRONTAL PASSAGE THIS AFTERNOON/EVENING.
THE BEST CHANCES FOR THUNDERSTORMS WILL BE DURING THE AFTERNOON
HOURS. CLEARING IS EXPECTED TONIGHT WITH LIGHT WINDS AT
MCB...BTR...GPT. WINDS MAY STAY UP AROUND 10 KNOTS OFF THE LAKE AT
MSY.  25

&&

.PREV DISCUSSION... /ISSUED 409 AM CST MON NOV 24 2008/

SHORT TERM...
STRONG DYNAMIC COLD FRONT WILL MOVE THROUGH THE REGION TODAY.
STRONG TS SHOULD ERRUPT ACROSS ARKANSAS INTO KENTUCKY WHILE A DISTINCT
LINE OF SH/TS WILL BEGIN TO DEVELOP FROM THE GULF INTO THE UPPER
TX COAST LEADING INTO THE AREA OF SEVERE TS OVER ARK. THE WEAKER
LINE OF SH/TS SHOULD EVOLVE THROUGH THE MORNING AS SOME STRONG MID
AND UPPER SUPPORT BEGINS TO SWING DOWN INTO THE AREA BY LATE
MORNING. THERE WILL STILL BE THE POSSIBILITY OF AN ISOLATED STRONG
OR SEVERE TS FOR MOST AREAS BUT THE BEST AREAS FOR A SEVERE TS TO
OCCUR WILL BE FOUND IS FROM BATON ROUGE TO GULFPORT. THIS IS WHERE
AN ABUNDANCE OF DEEP MOISTURE AND HEATING WILL BE ADVECTED
INLAND...NOT FROM SUNLIGHT BUT FROM THE GULF. THIS SHOULD HELP
THINGS GET GOIND OVER THE SOUTHERN HALF OF THE AREA THIS MORNING.
ELSEWHERE THERE WILL STILL BE ROOM FOR AN ISOLATED STRONG OR
SEVERE BUT AREAS NORTH OF THE LINE WILL NEE SOME HEATING TO GET A
PRIMED ATMOS. AREAS WELL NORTH OF OURS WILL HAVE PLENTY OF DYNAMIC
LIFT AND WILL NEED LITTLE HEATING TO GET THINGS STARTED. WILL
MENTION THE AREA OF BEST CHANCE OF SEEING ANY STRONG OR SEVERE TS
BUT WILL SIMPLY GO WITH SLIGTH RISK FOR ALL LOCATIONS.

STRONG CAA AND DAA WILL BE MET WITH A QUICK RETURN FLOW WITHIN
ABOUT 36 HOURS SENDING US THROUGH A ROLLER COASTER RIDE OF TEMPS.
THE NEXT FRONT WILL MOVE IN BY THE END OF THE WEEK. A SFC LOW IS
EXPECTED TO DEVELOP ALONG THE SOUTHERN END CAUSING THE SYSTEM TO
SLOW SOMEWHAT BEFORE KICKING OUT SAT MORNING.

LONG TERM...
SOME FAST MOVING CLIPPER TYPE SYSTEMS LOOK TO MOVE THROUGH THE
CENTRAL PART OF THE COUNTRY BY THE START OF NEXT WEEK WITH NO REAL
AFFECT ON OUR WEATHER UNTIL MID WEEK.

MARINE...
GENERALLY MODERATE ONSHORE FLOW WILL CONTINUE UNTIL FRONTAL PASSAGE
MONDAY EVENING.  A SMALL CRAFT ADVISORY IS LIKELY TO BE REQUIRED IN
THE GULF COASTAL WATERS AS WINDS RISE TO 20 TO 25 KNOTS...AND MAY BE
REQUIRED IN LAKES PONTCHARTRAIN AND MAUREPAS AS WINDS APPROACH 20
KNOTS.  WINDS SHOULD SUBSIDE AND BEGIN TO BECOME ONSHORE AGAIN
MIDWEEK...WITH IN INCREASE IN WINDS ON FRIDAY AHEAD OF THE NEXT
FRONTAL SYSTEM.  25

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  41  67  34 /  80  10   0   0
BTR  72  43  68  37 /  80  10   0   0
MSY  73  50  66  43 /  80  30   0   0
GPT  71  44  68  35 /  80  40   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Nov 24, 12:46 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1246 PM CST MON NOV 24 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-250000-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1246 PM CST MON NOV 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE FROM MID-AFTERNOON
INTO THE EARLY EVENING HOURS...AS A STRONG COLD FRONT PASSES THROUGH
THE AREA.  THESE THUNDERSTORMS WILL FIRST IMPACT THE BATON ROUGE
AREA BETWEEN 1 AND 3 PM...BEFORE SPREADING EASTWARD TOWARD THE NEW
ORLEANS REGION AFTER 3PM.  THE ACTIVITY IS EXPECTED TO CLEAR THE
MISSISSIPPI COAST EARLY THIS EVENING. THE PRIMARY THREAT FROM THESE
STRONGER THUNDERSTORMS WOULD BE FREQUENT LIGHTNING STRIKES...STRONG
WIND GUSTS UP TO 40 MPH...AND BRIEF HEAVY DOWNPOURS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE COASTAL WATERS
EXCLUDING THE TIDAL LAKES FOR TONIGHT. NORTHWEST WINDS AROUND 25
KNOTS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT THAT SHOULD MOVE
THROUGH THE COASTAL WATERS LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE AND A SECOND COLD FRONT WILL MOVE THROUGH THE AREA
FRIDAY. THUNDERSTORMS ARE EXPECTED IN ADVANCE OF THIS SYSTEM AS
WELL. LATER FORECASTS WILL REFINE THE DETAILS ON THE TIMING AND
STRENGTH OF THIS SYSTEM...AND WHETHER IT WILL BE CAPABLE OF
PRODUCING SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
November 24, 1:36 PM CST
Where
Pike County, (Mcb)lewis Fld McCom
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.180, -90.470

A wind gust of 60 mph was measured.

Thunderstorm Wind, Pike

When
November 24, 2:08 PM CST
Where
Pike County, Magnolia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.150, -90.470

Thunderstorm winds blew down several trees in the southern portion of Pike County.

Thunderstorm Wind, Walthall

When
November 24, 2:08 PM CST
Where
Walthall County, 2 mi NW of Tylertown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.140, -90.174

Thunderstorm winds blew down trees along Airport Road and knocked power lines down across Highway 583.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141984, 141985, 141987.